Hail, Clark
- When
- August 20, 3:08 AM CST
- Where
- Clark County, 3.92 mi WNW of Anson
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.600, -91.840
Non-severe hail up to the size of a nickel fell in northern Clark County at 408 am CDT August 20.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
Non-severe hail up to the size of a nickel fell in northern Clark County at 408 am CDT August 20.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 20, 3:06 AM CST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 AM CDT WED AUG 20 2014 .SYNOPSIS... ISSUED AT 251 AM CDT WED AUG 20 2014 ANALYSIS AT 230 AM SHOWS A DEVELOPING ELEVATED BAND OF SHOWERS AND THUNDERSTORMS JUST STARTING TO DEVELOP FROM SIOUX CITY IOWA TO WEST OF MEMPHIS MISSOURI. THIS BAND BASED ON TRENDS SUGGEST WILL INTENSIFY NEXT FEW HOURS AND SLIDE SOUTHEAST. PRESSURE FALL PATTERNS AND LOW LEVEL JET SUGGEST WITH DAYBREAK THIS BAND WILL WEAKEN AND STRATIFY TO SHOWERS. BL MOISTURE TOO WET BIAS AND UPSTREAM ENERGY ALL SUGGEST RISK OF SHOWERS AND STORMS AND WARMER AND HUMID THROUGH THIS WEEKEND WITH POOR CONFIDENCE OF ANY ORGANIZED EVENT ATTM. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 251 AM CDT WED AUG 20 2014 SHORT TERM FORECAST CONFIDENCE...FAIR TO POOR (AVERAGE TO BELOW AVERAGE)...ALL SOLUTIONS HAVING PROBLEMS WITH ELEVATED CONVECTION IMPACTING HIGH TEMPERATURES WITH RISK OF HIGHER CLOUD LEVELS AND POPS OF MOSTLY LIGHT SHOWERS. TONIGHT... SUBTLE EVIDENCE OF MCS TO SLIDE OVER NORTH SECTIONS WILL TAKE ANOTHER 12+ HOURS TO BETTER ASSESS AS TODAY/S PRECIPITATION WILL AFFECT LOW LEVEL JET TONIGHT. TODAY...PARTLY CLOUDY WITH MATURE AND DISSIPATING SHOWERS AND ISOLATED STORMS TO SLIDE NORTHEAST ALONG ELEVATED WARM FRONT. HIGHS TO BE GREATLY IMPACTED BY CLOUDS WITH NORTH SECTIONS POSSIBLY A FEW DEGREES TOO HIGH IF CLOUDS HANG IN. SOUTH SECTIONS...HEATING AND MIXING WITH WINDS OVER 10 KTS SUGGESTS HIGHS MAY BE UP TO 3 DEGREES TOO LOW...OR LOWER 90S. SLIGHT CHANCE POPS LATE MORNING ON A BEST FIT FOR DYING PRECIPITATION BAND FOR NOW. TONIGHT...LOCAL MCS GENERATION TOOL SUPPORTS SOME SOLUTIONS OF AN MCS TO DEVELOP OVER NORTHERN IOWA IN EVENING AND TRACK SOUTHEAST OVER NORTH SECTIONS. LOCAL TECHNIQUES SUGGEST LOCALLY HEAVY RAIN TOTALS OF 1 INCH OR MORE POSSIBLE WITH GUSTY WINDS AND GOOD OUTFLOW BOUNDARY. HIGH CHANCE TO LOW LIKELY POPS NORTH REASONABLE WITH LOWS POSSIBLY 3 PLUS DEGREES TOO HIGH WITH DECENT RAINS FOR LATER SHIFTS DUE TO EVAPORATIVE COOLING. .LONG TERM...(THURSDAY THROUGH NEXT TUESDAY) ISSUED AT 251 AM CDT WED AUG 20 2014 THURSDAY AND FRIDAY...ASSESSING THE LATEST 00Z MODEL RUNS AND ONGOING RUN-TO-RUN ADJUSTMENTS...ANY SCTRD SHOWERS/THUNDERSTORMS OR LINGERING CLUSTERS SHOULD MIGRATE NORTH AND EAST OUT OF THE DVN CWA BY NOON THU IF NOT EARLIER...WITH THE TAP INTO BUILDING SOUTHEASTERN PLAINS THERMAL RIDGE BY SOUTHWESTERLY LLVL FLOW STRENGTHENING BY AFTERNOON. IF CONVECTIVE DEBRIS CAN CLEAR IN TIME LIKE CURRENTLY EXPECTED...MOST OF THE CWA SHOULD WARM INTO THE UPPER 80S TO LOWER 90S WITH MAYBE JUST THE NORTHEASTERN THIRD OR QUARTER OF THE CWA REMAINING IN THE MID 80S WHERE LLVL COOL POOL OR RAIN COOLED SFC LAYER NEEDS TO BE MODERATED. HEAT INDEX AROUND 100 SOUTH OF I80. BROAD UPPER RIDGE AXIS AND WARM DOME IMPLANTS ITSELF ACRS THE MS RVR VALLEY BY LATE IN THE DAY...WITH ONGOING QUESTION OF WHERE/HOW FAR NORTH OR SOUTH/ THU NIGHT RING OF FIRE PATTERN SETS UP. MCS FORCING TOOLS AND LOOKING AT WHERE THE MODELS SUGGEST THE MAIN WAVE TO ROLL ALONG WESTERN FLANK OF THE RIDGE SUGGEST MORE SUBSTANTIAL CONVECTION TO OCCUR ACRS THE NORTHWESTERN HIGH PLAINS AND DAKOTAS THU NIGHT...BUT SECONDARY CONVECTIVE FORMATION AXIS MAY OCCUR ALONG THE IA/MN BORDER EAST SOUTHEASTWARD INTO SOUTHERN WI AND NORTHEASTERN IL...VERY CLOSE TO IF NOT MAKING IT INTO THE NORTHERN CWA. THE 00Z GFS AND NAM HAVE TRENDED BACK SOUTH WITH FORCING AND FAVORABLE H85 MB THERMAL GRADIENT THU NIGHT THE NORTH HALF OF THE CWA MAY BE IN THE CROSS HAIRS FOR NOCTURNAL DEVELOPMENT. FOR NOW WILL KEEP LOW CHC POPS ACRS MUCH OF THE CWA INTO FRI MORNING...BUT THESE MAY HAVE TO BE INCREASED OVER THE NEXT FEW FCST PACKAGES IF TRENDS CONTINUE. PWAT FEED OF 1.8 TO OVER 2 INCHES SUGGEST VERY HEAVY BUT LOCALIZED RAINFALL POSSIBLE INTO EARLY FRI AM IF CONVECTION CAN MAKE IT OR FORM ACRS PORTIONS OF THE CWA. MARGINALLY SVR STORM CELLS POSSIBLE WITH NEAR 1 INCH HAIL AND ISOLATED WIND DOWNBURSTS OF 50-60 MPH...BUT VERTICAL COLUMN SATURATION WILL HAVE A SAY ON THAT AND PROBABLY BE A LIMIT. IF UPPER RIDGE AND HEAT DOME CAN AMPLIFY ACRS THE AREA ENOUGH ON FRI...THE WARMEST DAY OF THE SUMMER SO FAR POSSIBLE WITH MANY MID 90S IF CONVECTIVE DEBRIS/OUTFLOWS CAN CLEAR OR MIX OUT EARLY ENOUGH. A GOOD BET FOR A HEAT ADVISORY HEADLINE THAT DAY WITH SFC DPTS IN THE LOW TO MID 70S. THE 00Z RUN ECMWF THE MOST BULLISH IN HANDLING UPPER RIDGE AMPLIFICATION OVER THE LOCAL AREA AND SHUNTING MAIN RING OF FIRE TO THE WEST/NORTH/NORTHEAST BY THE END OF THE WEEK. AGAIN THE NAM AND GFS ARE FURTHER SOUTH AND MAY BE ENOUGH SO THAT NEW MCS DEVELOPMENT OR AT LEAST SOME STORM CLUSTERS FRI EVENING AND OVERNIGHT MAY OCCUR IN NORTHERN PORTIONS OF THE CWA. SATURDAY AND SUNDAY...MORE OF THE SAME WITH TEMPORARY BLOCKED UPPER RIDGE ACRS THE UPPER MS RVR VALLEY AND WESTERN GRT LKS... CLUSTERS OF THUNDERSTORMS PROPAGATING AROUND A SUBSTANTIAL HEAT DOME. THE EURO KEEPS US MAINLY DRY AND HOT...PORTIONS OF THE AREA NEEDING HEAT HEADLINES...WHILE THE GFS SAYS A FEW COMPLEXES OR STORMS MAKE IT INTO AT LEAST THE NORTHERN CWA LATE SAT INTO SAT NIGHT...AND AGAIN LATER ON SUNDAY. LOW CHC POPS WILL RIDE ACRS THE NORTH HALF TO COVER THIS POTENTIAL. MONDAY AND NEXT TUESDAY...LONG RANGE INDICATIONS CONTINUE WITH INCOMING UPPER TROFFINESS AND JET ENERGY TO DAMPEN THE UPPER RIDGE AND PUMMEL IT OFF TO THE EAST SOME. MORE ROUNDS OF SHOWERS/STORMS POSSIBLE IN THIS SCENARIO/TRANSITION EARLY NEXT WEEK...WITH A TEMP COOL DOWN FROM THE NORTHWEST BACK CLOSER TO NORMAL VALUES BY NEXT TUE. ..12.. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT) ISSUED AT 251 AM CDT WED AUG 20 2014 PATCHY FOG INTO EARLY MORNING MAY RESULT IN PERIODS OF MVFR CONDITIONS UNTIL 20/13Z. LOW POPS TODAY WITH BASES OF MID/HI CLOUDS SUGGEST LEAVING OUT OF TAF/S ATTM. LIGHT SOUTHWEST TO SOUTH WINDS BELOW 10 KTS THROUGH THIS EVENING. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...NICHOLS SHORT TERM...NICHOLS LONG TERM...12 AVIATION...NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 855 PM CDT TUE AUG 19 2014 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-201100- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 855 PM CDT TUE AUG 19 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT...SOUTHWEST OF A LINE FROM FAIRFIELD...TO BURLINGTON AND MACOMB. SEVERE STORMS ARE NOT EXPECTED...BUT SOME STORMS MAY PRODUCE LOCALIZED HEAVY RAINFALL. PATCHY FOG IS ALSO EXPECTED TO DEVELOP OVER THE AREA OVERNIGHT. LOCALLY DENSE FOG IS POSSIBLE...ESPECIALLY IN RIVER VALLEYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE LIKELY ACROSS MUCH OF THE OUTLOOK AREA WEDNESDAY NIGHT INTO THURSDAY MORNING ESPECIALLY ALONG AND NORTH OF A LINE FROM SIGOURNEY IOWA...TO MONMOUTH IN WEST CENTRAL ILLINOIS. ALTHOUGH THERE MAY BE A FEW STRONG STORMS CAPABLE OF PRODUCING HAIL...A LARGER RISK WILL BE FOR LOCALLY HEAVY RAINFALL. THE STORMS WILL LIFT NORTH OF INTERSTATE 80 DURING THURSDAY MORNING. THURSDAY NIGHT THROUGH SUNDAY...THERE WILL BE A CONTINUED RISK OF THUNDERSTORMS THROUGH THE PERIOD. AT THIS TIME...IT APPEARS CONDITIONS MAY BE FAVORABLE FOR ISOLATED STRONG TO SEVERE STORMS WITH A GREATER RISK OF AREAS OF HEAVY RAINFALL. THERE IS STILL MUCH UNCERTAINTY ON HOW FAR NORTH OR SOUTH THAT THE MAIN STORM TRACK WILL LAY OUT...BUT CURRENT INDICATIONS SUGGEST IT WILL BE NORTH OF INTERSTATE 80. AREAS TO THE SOUTH OF THE STORMS AND CLOUDS MAY HEAT UP INTO THE 90S WITH INCREASING HUMIDITY. THIS WOULD ALLOW FOR HEAT INDICES TO APPROACH OR EXCEED 100 DEGREES IN SOME LOCATIONS DURING THE AFTERNOON AND EARLY EVENING FRIDAY AND SATURDAY. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING THIS POTENTIALLY ACTIVE WEATHER PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RP KINNEY/SHEETS/12
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 329 AM CDT WED AUG 20 2014 IAZ087-098-099-ILZ034-MOZ009-010-201100- JEFFERSON-VAN BUREN-LEE-HANCOCK-SCOTLAND-CLARK- INCLUDING THE CITIES OF...FAIRFIELD...KEOSAUQUA....FORT MADISON... CARTHAGE...MEMPHIS...KAHOKA 329 AM CDT WED AUG 20 2014 ...BAND OF SHOWERS AND STORMS...SOME STRONG THROUGH 6 AM... A DEVELOPING BAND OF SHOWERS AND THUNDERSTORMS...SOME STRONG WITH HAIL UP TO THE SIZE OF PENNIES WILL SLIDE SOUTHEAST THROUGH 6 AM. THERE WILL BE SOME TRAINING OF STORMS AND THIS MAY RESULT IN RAIN TOTALS WELL OVER 1 INCH THE FEW HOURS IN SOME LOCALIZED LOCATIONS...PRODUCING MINOR WATER ISSUES OF PONDING. WINDS MAY ALSO GUST TO 30 MPH. NICHOLS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
342 AM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM HAIL KAHOKA 40.42N 91.72W
08/20/2014 M0.25 INCH CLARK MO TRAINED SPOTTER
SOME STONES UP TO 3/8 OF AN INCH.
&&
BILLNPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
353 AM CDT WED AUG 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM HAIL W CANTRIL 40.64N 92.07W
08/20/2014 E0.50 INCH VAN BUREN IA TRAINED SPOTTER
MOSTLY PEA SIZED...A FEW STONES UP TO NEAR .5 INCHES.
LASTED 6 MINUTES FROM 340 TO 346 AM.
&&
BILLNThe Quad Cities radar (KDVN), 154 km away, was scanning. The volume nearest the first event began at 09:06 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2014Every state in 2014This day in weather historyWarnings in Missouri, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532084.